Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 44, NWS Melbourne, FL

June 7, 2004Lake County, Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 7, 2004, 6:21 PM EDT for Lake County, Orange County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2004, 6:21 PM EDT (22:21 UTC)
Expired
Jun 7, 2004, 7:00 PM EDT
In force
39 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

Counties Lake County, FL, Orange County, FL

The radar

The Melbourne radar (KMLB), 111 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 10.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2004-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 518 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2004-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
518 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

749 
WUUS52 KMLB 072221
SVRMLB
FLC069-095-072300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
619 PM EDT MON JUN 7 2004

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH LAKE COUNTY
  WEST ORANGE COUNTY
  IN EAST CENTRAL FLORIDA

* UNTIL 700 PM EDT

* AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF CLERMONT...OR ABOUT 7
  MILES SOUTHWEST OF WINTER GARDEN...MOVING EAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE CLERMONT...BAY HILL AND 
DOCTOR PHILLIPS...WINTER GARDEN AND 

LARGE HAIL...EXCESSIVE LIGHTNING AND DAMAGING WINDS ARE LIKELY. TAKE
COVER IN A STURDY BUILDING UNTIL THE STORM PASSES.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

LAT...LON 2859 8181 2838 8183 2839 8151 2860 8151

$$

MOSELY/SPRATT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 1:48 PM EDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jun 7, 1:48 PM EDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
147 PM EDT MON JUN  7 2004

.DISCUSSION...MODEL TRENDS STARTING TO BE DIFFICULT TO DISCERN AS
EFFECTS OF NORTHERN STREAM ARE NOW MAINLY CONFINED TO REPOSITIONING
THE LOW LEVEL RIDGE AXIS.  ALOFT...THERE ARE NOT MANY WELL DEFINED
FEATURES TO KEY IN ON AT THIS LATITUDE.  GFS SUGGESTING EVOLUTION OF
A WEAK TUTT AXIS JUST TO THE SOUTH OF THE AREA...BUT DIFFICULT TO
ASSOCIATE MUCH DRYING WITH THIS YET AS GENERALLY LIGHT FLOW IS
INDICATED THROUGH THE COLUMN.

GFS CONTINUES THE TREND OF ALLOWING THE LOW LEVEL RIDGE TO NUDGE
JUST NORTH OF THE AREA BEFORE RETURNING TO THE SOUTH LATE IN THE
WEEK AS BACK DOOR FRONT DROPS INTO THE MIDDLE ATLANTIC COAST REGION.
THUS...SHOULD SEE A RETURN OF SOUTHWEST STEERING FLOW (THOUGH WEAK)
BY FRI.

THIS EVENING/TONIGHT...LATE AFTERNOON AND EARLY EVENING CONVECTION
WILL CONCENTRATE ACROSS THE INTERIOR COUNTIES AND MAY EVEN HAVE
ENOUGH SW STEERING FLOW TO NUDGE STORMS BACK TWD THE VOLUSIA COUNTY
COAST DURING THE EVENING. EXPECT A FEW STORMS TO BECOME STRONG (TO
ISOLD SVR) DURING THE REST OF THE AFTN. WILL GO WITH LOW END SCT
POPS ACROSS NRN SECTIONS AND TAPER S CSTL SECTIONS TO 20 PCT.
CONVECTION AROUND GRAND BAHAMA ISLAND WILL DRIFT WEST AND A FEW
SHOWERS MAY REACH THE SOUTHERN HALF OF THE COAST LATE SO WILL GO
WITH SLGT CHC POPS THERE.

TUE...AREA OF CONVECTION CURRENTLY OVER THE NORTHERN BAHAMAS IS FLY
IN THE OINTMENT AS MODEL POPS HAVE TRENDED UPWARD DUE TO DEEPER
MOISTURE ADVECTING IN FROM THE EAST.  THIS IS QUITE DIFFERENT THAN A
FEW DAYS AGO WHEN THE GFS WAS ACTUALLY SHOWING SOME DRYING COMING IN
FROM THE EAST.

DIFFICULT TO PICK UP ON SUBTLE FEATURES BUT IT LOOKS LIKE THE GFS IS
INDICATING A SURGE IN THE EAST SOUTHEAST FLOW TO OUR EAST WITH A
WEAKNESS IN THE RIDGE IN OUR VICINITY...EFFECTIVELY INDICATING A
CONVERGENCE ZONE.  WILL BUMP POPS UP SLIGHTLY ACROSS THE AREA GIVEN
THE CURRENT AND PROGGED CONDITIONS.  THINK THAT COASTAL SECTIONS
WOULD SEE THE MAIN RAIN CHANCES IN THE MORNING AND INTERIOR/WESTERN
SECTIONS DURING THE AFTERNOON.

TUE NIGHT/WED...LOOKS LIKE ENOUGH SOUTHEAST LOW LEVEL COMPONENT TO
KEEP A COASTAL POP OVERNIGHT...THEN DAYTIME HEATING OF A STILL
RATHER MOIST AIRMASS SHOULD PRODUCE SCATTERED CONVECTION OVER THE
INTERIOR COUNTIES AND INLAND PORTIONS OF THE COASTAL COUNTIES.

WED NIGHT/THU...LATEST GFS SHOWING STEERING FLOW VEERING TO THE
SOUTH SO WILL NOT INCLUDE AN OVERNIGHT COASTAL POP.  GFS SHOWING
HIGH PRECIPITABLE WATER VALUES (1.9-2.0 INCHES) DURING THE DAY...SO
EXPECT A RATHER GENEROUS COVERAGE OF STORMS ALTHOUGH MID LEVEL TEMPS
ARE ALSO SHOWN WARMING (-7 AT 500 MB).  PREVIOUS FORECAST HAD
ALREADY BUMPED UP POPS TO AROUND 50 PERCENT...WHICH LOOKS GOOD.

FRI-MON...RIDGING ALOFT IN THE EAST IS PROGGED TO BREAK DOWN WHICH
SHOULD HELP TO KEEP LOW LEVEL RIDGE SUPPRESSED ACROSS THE SOUTH HALF
OF THE PENINSULA.  STEERING LOOKS WEAK BUT THERE MAY STILL BE A
WESTERLY COMPONENT.  MOISTURE LEVELS ON 12Z GFS ARE HIGH ENOUGH FOR
SCATTERED DAYTIME CONVECTION.

&&

.MARINE...HAD BEEN THINKING THAT THE MODEL HAS HAD WINDS ON THE HIGH
SIDE LATELY WITH RECENT FLOW BEING 10 KNOTS OR LESS...BUT LATEST RUN
SHOWS SOME 15 KNOT FLOW TOMORROW SO WILL GO WITH 10-15 KNOTS INTO
WED...BUT THEREAFTER THINK THE WINDS WILL BE CLOSER TO 10 KNOTS WITH
RIDGE AXIS NEARBY AND GRADIENT FLOW VEERING TO THE SOUTH THEN
SOUTHWEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  87  72  87 /  30  40  20  30
MCO  71  90  71  89 /  30  50  20  50
MLB  72  87  73  87 /  20  40  20  30
VRB  72  87  73  87 /  20  40  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...VOLKMER
LONG TERM...LASCODY
Hazardous weather outlook, Jun 7, 5:15 AM EDT, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
515 AM EDT MON JUN 7 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
072200-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
515 AM EDT MON JUN 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT

...THUNDERSTORM IMPACT...
THERE IS A HIGH THREAT FOR LIGHTNING OVER INTERIOR COUNTIES TODAY AS
THE SEA BREEZE IS EXPECTED TO MAKE A BETTER INLAND PUSH...
ESPECIALLY NORTH AND WEST OF A LINE FROM LAKE KISSIMMEE...TO
LAKE HARNEY...TO LAKE GEORGE. EXCESSIVE LIGHTNING IS POSSIBLE WITH
STORMS DURING THE MID TO LATE AFTERNOON AS SEA BREEZE BOUNDARIES
COLLIDE OVER THAT AREA. THIS WILL ALSO CAUSE STRONG STORMS TO OCCUR
WITH A FEW POSSIBLY REACHING MARINALLY SEVERE LIMITS. AS A RESULT...
THERE IS A MODERATE THREAT OF NICKEL SIZE HAIL AND DAMAGING WIND
GUSTS TO 60 MPH. ALSO...BECAUSE BOUNDARIES WILL BE NUMEROUS...THERE
IS A VERY LOW THREAT FOR A SMALL BRIEF TORNADO.

THUNDERSTORM IMPACTS WILL BE A LITTLE LESS THAN PREVIOUS DAYS ALONG
THE IMMEDIATE COAST FROM MELBOURNE BEACH SOUTHWARD.

...FLOOD IMPACT...

STEERING FLOW WINDS HAVE WEAKENED WHILE THE LOCAL ATMOSPHERE REMAINS
MOIST. THEREFORE...THUNDERSTORMS WILL BE SLOWER MOVING THAN IN
PREVIOUS DAYS...BUT JUST AS CAPABLE OF TORRENTIAL RAIN. INTERIOR
COUNTIES WILL EXPERIENCE A MODERATE THREAT FOR LOCALIZED FLOODING
TODAY.

...MARINE THUNDERSTORM GUST IMPACT...
THERE IS A VERY LOW THREAT FOR THUNDERSTORM WIND GUSTS IN EXCESS OF
34 KNOTS OVER THE INTRACOASTAL AND NEAR SHORE WATERS FROM COCOA
BEACH TO FLAGLER BEACH.

.DAYS TWO THROUGH SEVEN...
IMPACTS FROM AFTERNOON THUNDERSTORMS WILL BE THE PRIMARY CONCERN
THROUGH SUNDAY. THUNDERSTORMS WILL BE FOCUSED TOWARD INLAND
SECTIONS THROUGH WEDNESDAY. A RETURNED FOCUS TOWARD THE EAST COAST
WILL OCCUR AFTER WEDNESDAY AS THE RIDGE AXIS SLIPS BACK SOUTH
AND THE WIND FLOW RECLAIMS A SOUTHWEST DIRECTION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

SHARP

In the hours before

Special weather statement, Jun 7, 1:57 PM EDT, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
157 PM EDT MON JUN 7 2004

FLZ058-064-071825-
MARTIN-OKEECHOBEE-
157 PM EDT MON JUN 7 2004

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 45 TO 50 MPH AND
SMALL HAIL NORTHWEST MARTIN COUNTY...

AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 14 MILES
SOUTHEAST OF TAYLOR CREEK...MOVING NORTHWEST AT 15 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE FOUR SEASONS ESTATES.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

15
Special weather statement, Jun 7, 2:15 PM EDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
215 PM EDT MON JUN 7 2004

FLZ058-059-064-071845-
MARINT-OKEECHOBEE-ST. LUCIE-
215 PM EDT MON JUN 7 2004

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL WESTERN ST. LUCIE COUNTY AND WESTERN MARTIN COUNTY...

AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL
ACROSS WESTERN MARTIN AND SAINT LUCIE COUNTIES...MOVING WEST AT 5
MPH.

THESE STORMS WILL ALSO CONTAIN FREQUENT TO EXCESSIVE LIGHTNING.

THE STORMS WILL MOVE INTO SOUTHEAST SECTIONS OF OKEECHOBEE COUNTY.

IF THE STORMS STRENGTHEN FURTHER...A WARNING WILL BE ISSUED.
Local storm report, Jun 7, 3:53 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
353 PM EDT MON JUN 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0232 PM     TSTM WND GST     6 E OKEECHOBEE          27.24N 80.73W
06/07/2004  60 MPH           OKEECHOBEE         FL   STORM CHASER

            ALSO REPORTED 1 INCH HAIL

&&

DLJ
Special weather statement, Jun 7, 4:04 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
404 PM EDT MON JUN 7 2004

FLZ041-044>046-053-144-072100-
INLAND VOLUSIA COUNTY-NORTHERN LAKE
COUNTY-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN LAKE COUNTY-
404 PM EDT MON JUN 7 2004

...THREAT FOR RAPIDLY DEVELOPING THUNDERSTORMS INCREASING ACROSS
LAKE...ORANGE...SEMINOLE..AND WESTERN VOLUSIA COUNTIES...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS OVER SUMTER AND MARION COUNTIES MOVING EAST
AT 10 MPH. MEANWHILE...OUTFLOW BOUNDARIES FROM EARLIER STORMS NEAR
THE ATLANTIC COAST WERE MOVING INLAND INTO CENTRAL FLORIDA. AS THE
THUNDERSTORMS AND OUTFLOW BOUNDARIES COLLIDE BETWEEN 500 AND 600
PM...THUNDERSTORMS WILL RAPIDLY DEVELOP NEAR METRO ORLANDO AND THE
ATTRACTIONS...AS WELL AS LAKE...SEMINOLE...AND INTERIOR VOLUSIA
COUNTIES.

THE POTENTIAL WILL EXIST FOR A FEW OF THESE STORMS TO BECOME STRONG
OR SEVERE...PRODUCING DAMAGING WINDS...HAIL...AND FREQUENT
LIGHTNING. THE STORMS WILL ALSO MOVE VERY SLOWLY...AND RAINFALL OF 2
INCHES IN A SHORT TIME WILL LEAD TO LOCALIZED URBAN FLOODING.

LISTEN FOR LATER UPDATES THIS AFTERNOON...AND BE PREPARED FOR QUICK
ACTION IF A WEATHER WARNING IS ISSUED.

SPRATT
Special weather statement, Jun 7, 5:03 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
503 PM EDT MON JUN 7 2004

FLZ044-144-072145-
NORTHERN LAKE COUNTY-SOUTHERN LAKE COUNTY-
503 PM EDT MON JUN 7 2004

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL NORTHERN LAKE COUNTY...

AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER THE
VILLAGES...MOVING NORTHEAST AT 10 MPH. ADDITIONAL STORMS ARE
EXPECTED TO STRENGTHEN OVER LAKE COUNTY.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

52

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:39 PM EDTSpecial Marine WarningMLB66 min
Jun 6, 8:39 PM EDTSpecial Marine WarningMLB66 min
Jun 7, 1:36 PM EDTSevere Thunderstorm WarningMLBSaint Lucie34 min
Jun 7, 2:39 PM EDTSevere Thunderstorm WarningMLBOkeechobee36 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.